Alert archive / Minnesota / Dense Fog Advisories in 2016
Dense Fog Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at May 11, 2016, 10:47 PM CDT for 22 counties in Minnesota; 9 counties in Wisconsin. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2016, 10:47 PM CDT (03:47 UTC)
- Expired
- May 12, 2016, 3:34 AM CDT
- In force
- 5 hr
- Issued by
- NWS Twin Cities, MN
All 31 counties
Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 37 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703 WWUS73 KMPX 120347 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1047 PM CDT WED MAY 11 2016 ...DENSE FOG TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN... .AREAS OF DENSE FOG HAVE DEVELOPED LATE THIS EVENING ACROSS EASTERN MINNESOTA. THE DENSE FOG IS EXPECTED TO EXPAND INTO WEST CENTRAL WISCONSIN TONIGHT. VISIBILITIES OF A QUARTER MILE OR LESS HAVE BEEN REPORTED TONIGHT AND WILL LIKELY CONTINUE FOR SEVERAL HOURS. THE FOG SHOULD IMPROVE EARLY IN THE MORNING AND BECOME LESS DENSE WITH TIME. THE FOG IS AFFECTING MUCH OF EASTERN MINNESOTA INCLUDING AREAS ALONG I-35 AND ALONG I-94 IN MINNESOTA AND WISCONSIN. MNZ049>053-058>063-066>070-075>078-084-085-WIZ014>016-023>028- 121200- /O.NEW.KMPX.FG.Y.0003.160512T0347Z-160512T1200Z/ STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN- ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- NICOLLET-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER... CAMBRIDGE...CENTER CITY...LITCHFIELD...MONTICELLO...MINNEAPOLIS... BLAINE...ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA... SHAKOPEE...HASTINGS...ST PETER...LE SUEUR...FARIBAULT... RED WING...WASECA...OWATONNA...OSCEOLA...RICE LAKE...LADYSMITH... HUDSON...RIVER FALLS...PRESCOTT...MENOMONIE...DURAND... CHIPPEWA FALLS...EAU CLAIRE 1047 PM CDT WED MAY 11 2016 ...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT THURSDAY. * VISIBILITY...LESS THAN A QUARTER MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
2 follow-up statements
578 WWUS73 KMPX 120623 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 123 AM CDT THU MAY 12 2016 ...DENSE FOG TONIGHT ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN... .AREAS OF DENSE FOG HAVE DEVELOPED LATE THIS EVENING ACROSS EASTERN MINNESOTA. THE DENSE FOG IS EXPECTED TO EXPAND INTO WEST CENTRAL WISCONSIN TONIGHT. VISIBILITIES OF A QUARTER MILE OR LESS HAVE BEEN REPORTED TONIGHT AND WILL LIKELY CONTINUE FOR SEVERAL HOURS. THE FOG SHOULD IMPROVE EARLY IN THE MORNING AND BECOME LESS DENSE WITH TIME. THE FOG IS AFFECTING MUCH OF EASTERN MINNESOTA INCLUDING AREAS ALONG I-35 AND ALONG I-94 IN MINNESOTA AND WISCONSIN. MNZ049>051-058-059-066>068-075-120730- /O.CAN.KMPX.FG.Y.0003.000000T0000Z-160512T1200Z/ STEARNS-BENTON-SHERBURNE-MEEKER-WRIGHT-MCLEOD-SIBLEY-CARVER- NICOLLET- INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER... LITCHFIELD...MONTICELLO...HUTCHINSON...GAYLORD...CHASKA... ST PETER 123 AM CDT THU MAY 12 2016 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE DENSE FOG ADVISORY. A FRONTAL BOUNDARY HAS MOVED THROUGH THE AREA, INCREASING WIND SPEEDS AND CAUSING THE FOG TO DISSIPATE. $$ MNZ052-053-060>063-069-070-076>078-084-085-WIZ014>016-023>028- 121200- /O.CON.KMPX.FG.Y.0003.000000T0000Z-160512T1200Z/ ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-DAKOTA- LE SUEUR-RICE-GOODHUE-WASECA-STEELE-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS... BLAINE...ST PAUL...STILLWATER...SHAKOPEE...HASTINGS...LE SUEUR... FARIBAULT...RED WING...WASECA...OWATONNA...OSCEOLA...RICE LAKE... LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT...MENOMONIE... DURAND...CHIPPEWA FALLS...EAU CLAIRE 123 AM CDT THU MAY 12 2016 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * VISIBILITY...LESS THAN A QUARTER MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
924 WWUS73 KMPX 120834 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 334 AM CDT THU MAY 12 2016 ...DENSE FOG ACROSS THE AREA HAS LIFTED... .THE DENSE FOG ACROSS THE AREA LATE LAST NIGHT THROUGH EARLY THIS MORNING HAS LIFTED. SOME FOG STILL REMAINS IN PARTS OF FAR EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN...BUT HAS THINNED OUT AND IS NO LONGER CAUSING SIGNIFICANT VISIBILITY REDUCTIONS. THIS TREND IS EXPECTED TO CONTINUE AS WIND SPEEDS GRADUALLY INCREASE. MNZ052-053-060>063-069-070-076>078-084-085-WIZ014>016-023>028- 120945- /O.CAN.KMPX.FG.Y.0003.000000T0000Z-160512T1200Z/ ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-DAKOTA- LE SUEUR-RICE-GOODHUE-WASECA-STEELE-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...CAMBRIDGE...CENTER CITY...MINNEAPOLIS... BLAINE...ST PAUL...STILLWATER...SHAKOPEE...HASTINGS...LE SUEUR... FARIBAULT...RED WING...WASECA...OWATONNA...OSCEOLA...RICE LAKE... LADYSMITH...HUDSON...RIVER FALLS...PRESCOTT...MENOMONIE... DURAND...CHIPPEWA FALLS...EAU CLAIRE 334 AM CDT THU MAY 12 2016 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE DENSE FOG ADVISORY. THE DENSE FOG ACROSS THE AREA LATE LAST NIGHT THROUGH EARLY THIS MORNING HAS LIFTED. SOME FOG STILL REMAINS IN PARTS OF FAR EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN...BUT HAS THINNED OUT AND IS NO LONGER CAUSING SIGNIFICANT VISIBILITY REDUCTIONS. THIS TREND IS EXPECTED TO CONTINUE AS WIND SPEEDS GRADUALLY INCREASE. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at May 11, 6:00 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 11, 6:00 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 600 PM CDT WED MAY 11 2016 .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed May 11 2016 A surface trough continues to move across central and southern Minnesota this afternoon, just downstream/east of an upper shortwave currently over the eastern Dakotas. This is producing a band of light rain currently stretching from central through southern parts of the state, with another batch of rain heading northeastward through SE Minnesota. As the shortwave moves east into MN, a fairly vigorous lobe of potential vorticity will move over our area early this evening. Resulting strong potential vorticity advection to the east of this feature will likely provide enough forcing to intensify the rainfall slightly, especially south and east of the Twin Cities. Mid-level lapse rates are currently quite low over our area, generally less than 5 degrees C/km. However, they should increase enough ahead of the shortwave this evening to justify the mention of isolated thunder from the Twin Cities south and east. The rain will end from west to east across our area tonight, with dry conditions prevailing through Thursday. A reinforcing shot of cool air will move into our area as west-northwesterly flow increases behind the broad area of low pressure to our east tonight and Thursday. Lows will be in the 40s tonight, possibly near 50 across west central WI. Temperatures will rebound to the upper 50s and lower 60s with WNW winds gusting to 20-25 mph Thursday afternoon. Slight downsloping off the Buffalo Ridge could cause slightly warmer conditions across parts of west central and SW Minnesota, perhaps warming to the mid-upper 60s in these areas. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed May 11 2016 The longer term concerns remain the rain threat Friday and overall frost threat into the weekend. The determinisitc models have lifted the rain threat farther north for late Friday night into the day Friday. All are in fair agreement that the rain chance should develop into west central MN late Friday night and spread east over at least the southern half of the cwa Friday. We used the 295k isentropic surface for area of possible saturation and rain chances. It looks like a fairly quick shot...and may have a tough time saturating into west central MN early on. We will maintain the likely pop to the south as this should occur as the system moves off to the southeast during the morning. Temperatures should be held down with the amount of clouds and caa developing behind the system. Expect clouds to gradually break up to the west Friday night and this may lead to frost development. The surface ridge remains to the west and there may be enough wind to prohibit widespread frost. Temperatures may be cold enough for frost in sheltered areas so we mentioned some patchy frost mainly over central MN. If the winds do decrease more...the frost threat will need to be expanded. Colder air aloft moves across the region Saturday and Saturday night. There remains a small chance of light rain/snow shower mix developing Saturday night over the area as the gfs drags at least some mid level moisture northwest to southeast. We held onto the slight chance for now. Cloud cover remains a question and would most likely be the determining factor for a widespread frost Sunday morning. The deterministic models diverge greatly in overall development/handling of the next west coast trough. The gfs is fastest and most amplified with the trough and carries the rain through through wednesday. The ecmwf is slower and colder...at least initially. This should help hold temperatures below normal through this period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 559 PM CDT Wed May 11 2016 Rain will continue to exit the region this evening, and low clouds will slowly migrate eastward as well. On Thursday clouds will redevelop, but bases should be above 3000ft, so kept vfr on Thursday afternoon. KMSP Cigs should stay above 1000ft this evening, and gradually raise above 1700 ft later tonight as drier air moves across the region. However, clouds will redevelop thursday afternoon...but stay above 3000ft. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 10-15G20 kts. SAT...VFR.Isolated SHRA possible late. Wind WNW 10-15 kts. SUN...VFR. Wind NW 10-15 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...ADL LONG TERM...DWE AVIATION...CLF
Hazardous weather outlook, May 11, 2:21 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 221 PM CDT WED MAY 11 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 221 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF THE INTERSTATE 35 CORRIDOR LATE THIS AFTERNOON AND INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FROST IS POSSIBLE ACROSS CENTRAL MINNESOTA SATURDAY MORNING AND ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Dense Fog Advisories in Minnesota, 2016Dense Fog Advisories in Wisconsin, 2016Every dense fog advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.